Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS El Paso, TX

June 9, 2022Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 9, 2022, 2:05 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2022, 2:05 PM MDT (20:05 UTC)
Expired
Jun 9, 2022, 5:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 152 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
2602 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WGUS54 KEPZ 092005
FFWEPZ
NMC017-051-092200-
/O.NEW.KEPZ.FF.W.0004.220609T2005Z-220609T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
205 PM MDT Thu Jun 9 2022

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  West Central Sierra County in south central New Mexico...
  Northeastern Grant County in southwestern New Mexico...

* Until 400 PM MDT.

* At 205 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.4 and 1 inch of rain 
  has fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flow. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of West Central Sierra and Northeastern Grant 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the  Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3306 10784 3311 10787 3314 10782 3312 10778
      3314 10771 3310 10754 3302 10760 3306 10775

FLASH FLOOD...RADAR INDICATED

$$

JD
2 follow-up statements
596 
WGUS54 KEPZ 092040
FFWEPZ
NMC017-051-092300-
/O.EXT.KEPZ.FF.W.0004.000000T0000Z-220609T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
240 PM MDT Thu Jun 9 2022

The National Weather Service in El Paso Tx/Santa Teresa has extended 
the

* Flash Flood Warning for...
  West Central Sierra County in south central New Mexico...
  Northeastern Grant County in southwestern New Mexico...

* Until 500 PM MDT.

* At 240 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flow. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of West Central Sierra and Northeastern Grant 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the  Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3306 10784 3311 10787 3314 10782 3312 10778
      3314 10771 3310 10754 3302 10760 3306 10775

FLASH FLOOD...RADAR INDICATED

$$

JD
948 
WGUS74 KEPZ 092255
FFSEPZ

Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
455 PM MDT Thu Jun 9 2022

NMC017-051-092305-
/O.EXP.KEPZ.FF.W.0004.000000T0000Z-220609T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-Sierra NM-
455 PM MDT Thu Jun 9 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR 
WEST CENTRAL SIERRA AND NORTHEASTERN GRANT COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3306 10784 3311 10787 3314 10782 3312 10778
      3314 10771 3310 10754 3302 10760 3306 10775

$$

JD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:03 PM MDT, 2 minutes earlier.

Area forecast discussion, Jun 9, 2:03 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
203 PM MDT Thu Jun 9 2022

.SYNOPSIS...
High pressure aloft will cause temperatures to soar this weekend
with very hot daytime and warm overnight conditions. Temperatures
in excess of 105 degrees are likely for locations along the Rio
Grande and Tularosa Basin on Saturday and Sunday. Rain chances
will be limited mostly over the high terrain this weekend. Breezy
west flow briefly returns early next week before another surge of
moisture and thunderstorm chances by next Thursday.

&&

.DISCUSSION...
.SHORT TERM...This Afternoon through Friday...
Latest satellite imagery as of 1PM MDT shows areas of convection
over the Sacramento Mtns and along the Black Range in southern New
Mexico. Afternoon surface obs depict sufficient moisture with dew
point values in the middle to upper 40s across the entirety of
the CWA. Isolated to scattered showers and thunderstorms will
continue to develop over the mountains before propagating to the
lowlands, riding along erratic outflow boundaries. That'll be the
name of the game through the evening hours, before storms
dissipate during the overnight hours. Storm mode will remain
scattered over the mountains, becoming isolated in nature across
the lowlands. Middle to upper level steering flow will lack,
resulting in slow moving storms. With this mornings forecast
sounding showing around an inch of precipitable water, moderate to
heavy rainfall will be a threat, along with gusty outflow winds
and blowing dust.

The Borderland region will continue to see hot temperatures
through the short term period. Ridge of high pressure over Texas
will continue to strengthen and propogate to the west during the
period. This will ultimately further enhance the thermal ridge
across the CWA, especially for tomorrow. High temperatures this
afternoon will top out right around the 100 degree mark. However,
we may struggle getting there with the extra cloud cover that's
been over the CWA. Temperatures overnight will be warm, dropping
to the middle 70s across the El Paso metro. High temperatures for
tomorrow will top out in the low 100s, around 105 for the metro
area.

&&

.LONG TERM...
Strong high pressure aloft fixated directly over southern New
Mexico and far west Texas will peak in intensity on Saturday with
500 mb heights near 593 dam. Solid boundary layer mixing up to 500
mb, plenty of sunshine, and light southwest surface flow is a
recipe to realize near record temperatures. Lowland highs will
soar to triple-digits, with El Paso possibly reaching 100 around
the noontime hour. Current forecast highs range from 102 to 107
across the Rio Grande and Tularosa Basins, thus a Heat Advisory
has been issued beginning Friday afternoon and running through at
least Sunday night. Overnight lows will struggle to dip to the
mid 70's across much of the El Paso metro, which further
increases the risk of heat illnesses and impacts. Hot conditions
and triple-digit highs will stick around on Sunday as well as the
upper highs shifts eastward over the Mississippi River valley.

Precipitation chances will be much more limited over the weekend
with suppressing high pressure aloft and no synoptic trigger for
thunderstorm development, despite precipitable water values
(0.8-0.9") well above average for the start of the monsoon season.
Broad subsident flow aloft will eat into instability parameters
and thus greatly limit convective development each afternoon.
Isolated showers and thunderstorms will still be possible over
the mountain zones, with the primary threats being isolated
flooding and gusty outflow winds.

With the upper high shifting eastward, west surface winds return
early next week and will work to further limit precipitation
chances as moisture is pushed eastward out of the area. Winds may
also become a bit breezy each afternoon Monday/Tuesday with
ensemble guidance suggesting good mixing and gusts 20 to 30 mph.
Temperatures will remain rather warm area wide, though maybe a few
degrees cooler than this weekend.

Models suggest another notable push of subtropical moisture
northward into the Rio Grande valley and U.S. Southwest late next
week as surface winds shift to the southeast and GFS model PWs
surpass 1.0". This is mainly due to the regression of the surface
high back over eastern Texas and strong advection up from the
Gulf of Mexico. The exact placement of the synoptic high will
determine the best storm chances, but for now it's beginning to
look like a rather active start to the 2022 Monsoon Season.

&&

.AVIATION...18Z TAF CYCLE
VFR conditions can be expected through the early afternoon, when
storm chances and coverage increases this afternoon. Outflow
boundary winds could induce VCTS near all terminals this afternoon
and evening, but not confident enough to insert in TAF. Highest
confidence for KTCS. The main threat today will be gusty outflow
winds and blowing blowing dust. Otherwise winds will be 6-12 knots
this afternoon outside of the storms. Some storms may produce
isolated areas of moderate to heavy rainfall as well. Storm
coverage decrease gradually after sunset.

&&

.FIRE WEATHER...
Showers and thunderstorms will continue to develop over the
mountains this afternoon before propagating to the lowlands this
evening. Strong, gusty outflow winds can be expected as storms
mature and collapse. Isolated dry lightning will also be possible,
especially at the onset of convection. coverage in storms will
gradually decrease after sunset, giving way to mostly cloudy
skies. Max overnight recoveries will be fair to good. Fire weather
concerns remain minimal for Friday and Saturday, as surface and
20ft winds remain relatively light, mountainous terrain could see
slightly stronger winds each afternoon. Min RH values and
overnight recoveries will gradually decrease this weekend as
temperatures become hot and moisture values decrease. Min RHs of
<15% can be expected areawide Fri/Sat/Sun with poor to fair
overnight recoveries. Afternoon convection over the mountains will
also be possible each day with isolated dry thunderstorm.

Fire weather concerns increase heading into the beginning part of
next week as the pattern turns more breezy. An upper level
longwave trough will come onshore across the PacNW. This influence
will turn our flow predominately to the southwest as the trough
deepens across the Intermtn West. This will ultimately induce lee-
side cyclone development over the High Plains with the pressure
gradient tightening across New Mexico. Latest GFS and ECMWF
ensemble guidance shows 70-90% probability of winds exceeding 10
knots across all fire weather zones. 30-60% probability of 20 knot
exceedance in some areas, especially over the Gila on Monday and
Tuesday. Min RHs both days drop below critical levels of 15%
across all fire zones. Fuels across the area and especially in
mountain zones are critically dry and highly receptive.
Corresponding ERC values remain above the 97 percentile or near
record for the middle of June. Given the meteorological conditions
expected at the beginning of next week, overlaid with the
antecedent fuel conditions, elevated to near critical fire weather
will likely be reintroduced.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74 104  75 107 /  10   0   0   0
Sierra Blanca           68  97  71 100 /   0   0   0   0
Las Cruces              69 103  72 106 /  10   0   0   0
Alamogordo              68 101  70 104 /  10   0   0   0
Cloudcroft              54  79  57  81 /  20  20   0  20
Truth or Consequences   71 102  73 103 /  20   0   0   0
Silver City             67  95  69  97 /  20  10  10  10
Deming                  66 102  68 105 /  20   0   0   0
Lordsburg               68 101  70 102 /  20   0   0   0
West El Paso Metro      74 103  76 106 /  10   0   0   0
Dell City               66 102  68 105 /   0   0   0   0
Fort Hancock            68 104  70 107 /  10   0   0   0
Loma Linda              69  96  72  99 /  10   0   0   0
Fabens                  71 104  73 107 /  10   0   0   0
Santa Teresa            68 101  70 104 /  20   0   0   0
White Sands HQ          76 102  78 105 /  20   0   0   0
Jornada Range           69 101  70 103 /  20   0   0   0
Hatch                   69 102  70 105 /  20   0   0   0
Columbus                71 102  73 105 /  20   0  10   0
Orogrande               70 102  72 104 /  10   0   0   0
Mayhill                 58  89  61  92 /  10  10   0  10
Mescalero               57  89  59  92 /  20  10   0  10
Timberon                58  87  61  89 /  10  10   0  10
Winston                 61  94  64  96 /  20   0   0  20
Hillsboro               68  98  71 100 /  20   0   0   0
Spaceport               68 101  69 103 /  20   0   0   0
Lake Roberts            58  97  61  97 /  20  10   0  10
Hurley                  63 100  65 101 /  20  10   0   0
Cliff                   54 105  55 105 /  10  20   0   0
Mule Creek              64  98  66  98 /  10  10   0   0
Faywood                 66  98  69 100 /  20   0   0  10
Animas                  65 101  68 103 /  20   0  10   0
Hachita                 66 100  68 102 /  20   0  10   0
Antelope Wells          66  99  67 101 /  20   0  10   0
Cloverdale              66  95  67  97 /  30  10  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

38/30/38
Hazardous weather outlook, Jun 9, 11:00 AM MDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1100 AM MDT Thu Jun 9 2022

NMZ401-404>407-409>413-TXZ418>424-101700-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1100 AM MDT Thu Jun 9 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Hot temperatures in the afternoon, with the potential for gusty
winds and blowing dust as outflows race across the lowlands this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Temperatures increase each day through the weekend and into Monday with
dangerous heat expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-403-408-414>417-101700-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
1100 AM MDT Thu Jun 9 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms over the mountains this
afternoon, with gusty winds and small hail being the main hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms over the mountains each afternoon through
Sunday. Hot temperatures can be expected Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Rogers

In the hours before

Special weather statement, Jun 9, 12:39 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
1239 PM MDT Thu Jun 9 2022

NMZ416-091915-
East Slopes Sacramento Mountains Below 7500 Feet NM-
1239 PM MDT Thu Jun 9 2022

...A strong thunderstorm will impact portions of northeastern Otero
County through 115 PM MDT...

At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Elk, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mayhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3273 10545 3289 10549 3296 10535 3275 10535
TIME...MOT...LOC 1839Z 259DEG 17KT 3285 10537

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DEL

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:17 PM MDTSpecial Weather StatementEPZ43 min
Jun 8, 6:33 PM MDTSpecial Weather StatementEPZDoña Ana42 min
Jun 8, 6:51 PM MDTFlash Flood WarningEPZSierra3 hr
Jun 8, 7:00 PM MDTSpecial Weather StatementEPZDoña Ana30 min
Jun 8, 7:10 PM MDTSpecial Weather StatementEPZOtero35 min
Jun 8, 7:27 PM MDTSpecial Weather StatementEPZOtero33 min
Jun 8, 7:37 PM MDTSevere Thunderstorm WarningEPZOtero38 min
Jun 8, 7:44 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 8, 8:14 PM MDTSevere Thunderstorm WarningEPZOtero24 min
Jun 8, 9:09 PM MDTSpecial Weather StatementEPZOtero51 min
Jun 8, 9:16 PM MDTAreal Flood AdvisoryEPZOtero119 min
Jun 8, 9:39 PM MDTFlash Flood WarningEPZOtero111 min
Jun 8, 10:27 PM MDTSpecial Weather StatementEPZDoña Ana63 min
Jun 9, 12:39 PM MDTSpecial Weather StatementEPZOtero36 min
Jun 9, 12:51 PM MDTFlash Flood WarningEPZSierra4 hr
Jun 9, 1:03 PM MDTSevere Thunderstorm WarningEPZOtero24 min
Jun 9, 1:22 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 9, 2:20 PM MDTFlash Flood WarningEPZGrant, Sierra2 hr
Jun 9, 2:44 PM MDTHeat AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra5 days
Jun 9, 5:53 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.